Hail, Lyon
- When
- September 27, 9:29 AM CST to 9:30 AM CST
- Where
- Lyon County, 0.69 mi N of Allen
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 38.660, -96.170
Report relayed from KVOE in Emporia.
Two separate clusters of thunderstorms produced large hail in central and east-central KS during the morning and midday hours of 9/27.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Two separate clusters of thunderstorms produced large hail in central and east-central KS during the morning and midday hours of 9/27.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 27, 4:59 AM CST, 4 hours 30 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 559 AM CDT Sun Sep 27 2020 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 340 AM CDT Sun Sep 27 2020 A cold front pushing south through the forecast area today brings with it the threat for showers and storms, with colder air settling in today and tonight. The upper atmospheric pattern on water vapor imagery has grown increasingly amplified over the course of the last 24 hours as a 150- kt polar jet digs a potent longwave trough--with multiple embedded PV lobes--southward across the Northern Plains. The base of the upper trough translates southeastward over the Dakotas today and reaches the mid-Missouri River Valley by sunrise on Monday. Height falls ahead of this advancing trough are driving a cold front southeastward through the forecast area, with the surface boundary located along a line from Council Grove to Lawrence as of 0830Z this morning. The front is expected to march steadily southeastward with the advancing upper trough and ahead of a broad 1030-mb high taking shape upstream over the western CONUS. Between the increasing low to mid clouds, precipitation potential, and CAA behind the front, highs today will struggle to reach the 70 degree mark. Increasing warm sector low-level theta-e advection noted (as a stratus deck) on the nighttime microphysics imagery is staring to impinge on the advancing frontal surface. RAP/HRRR forecast soundings walk a fine line over the course of the morning between being able to support deep convection rooted near the surface boundary or having a warm nose too strong to overcome (resulting more in shallow showers or drizzle). However, as the frontal surface deepens and saturates, the probability of thunderstorms increases steadily through the early afternoon. Short range CAM guidance is in good agreement in two regimes of precipitation developing early this morning, one along/near the surface front along and south of I-70 and a second area of initially more stratiform precipitation anchored along a region of isentropic ascent along the 305-310 K surface. Both lines of precipitation should advance steadily to the southeast, with the best potential for more robust thunderstorms coming during the afternoon along and southeast of the Turnpike with the secondary band of precipitation when the deeper isentropic lift, favorable MUCAPE/effective shear profiles, and jet streak dynamics are phased. However, the H700-400 line-parallel flow and only modest lapse rates above the H750-650 warm nose will limit the degree of storm organization and severe weather potential. Still cannot rule out some small hail given the MUCAPE values of 500-1000 J/kg bisecting the 0 to -30 C region, but am in agreement with the removal of the SPC Day 1 Marginal Risk from the forecast area. The overall complex pushes southeast of the forecast area by 03-04Z, with CAA on a northerly wind of 5 to 10 kts ensuing for the remainder of the night. Clouds should gradually clear from northwest to southeast, though there is some signal in the GFS/RAP that a secondary region of higher clouds may skirt northeast Kansas between 06-12Z, and have increased sky cover in these regions to account for this possibility. The H925-H700 temperature profiles crash to around +2-3 C by Monday morning, resulting in lows falling into the upper 40s at daybreak. .LONG TERM...(Monday through Saturday) Issued at 340 AM CDT Sun Sep 27 2020 Quiet and seasonably cool weather persists for the upcoming week with no precipitation forecast. Cyclonic upper level flow dominates the pattern for Monday with CAA ongoing and highs only topping out in the mid-60s. Deep afternoon mixing coupled with the juxtaposition of the upper trough axis and CAA will result in convective temperatures being reached area-wide by late morning. The blended sky grids (including the typically better NBM) came in much too low given this pattern and adjusted upward to add at least 20-40% partly cloudy wording to the forecast during the afternoon hours. With very shallow upright convection noted in the GFS bufr soundings, these sky values may still be too low. These cumulus clouds should rapidly dissipate with the loss of solar insolation early Monday evening. A brief respite from the northwest flow arrives for Tuesday and Wednesday as a low-amplitude shortwave ridge builds southward along the upstream flank of the parent longwave trough. Lower tropospheric WAA begins by Tuesday morning on the backside of a departing surface ridge and H850 temperatures increase to +10-13 C by the day on Wednesday, boosting highs back into the mid to upper 70s. By Wednesday evening, a strong cold front plunges south out of Nebraska and drops highs back into the upper 50s to mid-60s for Thursday and Friday. Lows in the mid-30s on Friday morning may result in frost across north-central and northeast Kansas. The pattern looks to moderate by the end of next weekend as the upper longwave trough begins to shift eastward, but confidence in the timing of this transition is low given the variability of the long range guidance. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 558 AM CDT Sun Sep 27 2020 MVFR stratus along and southeast of a EMP-TOP-LWC line as of 11Z steadily lifts to VFR from northwest to southeast this morning. Showers and scattered thunderstorms develop across the area this morning and persist into the afternoon, ending from northwest to southeast late this afternoon and evening. Confidence in the timing of any thunder was not high enough to mention in this TAF issuance. Variable winds along an advancing front turn northerly by mid-morning with a few gusts today in excess of 20 to 25 kts. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Skow LONG TERM...Skow AVIATION...Skow
Hazardous Weather Outlook National Weather Service Topeka KS 347 AM CDT Sun Sep 27 2020 KSZ022>024-026-035>040-054>056-058-059-280900- Riley-Pottawatomie-Jackson-Jefferson-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 347 AM CDT Sun Sep 27 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Scattered thunderstorms are possible today, some of which may produce small hail up to penny size and locally heavy rainfall. The overall threat for severe weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Frost is possible Friday morning over north-central and northeast Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep KSZ008>012-020-021-034-280900- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Ottawa- 347 AM CDT Sun Sep 27 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Frost is possible Friday morning over north-central and northeast Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep KDS
The Topeka radar (KTWX), 38 km away, was scanning. The volume nearest the first event began at 15:29 UTC.
12 hail. Local standard time, as filed.
Report relayed from KVOE in Emporia.
Report received via mping.
Spotter reported hail accumulating on the ground.
Delayed report via photo in email. Time estimate based on radar.
Nickel sized hail covering the ground about 18 miles south of Clay Center. Time estimated from radar.
Hail covering the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, September 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920680, 920681, 920682, 920683, 920684, 920685, 920686, 920687, 920688, 920689, 920690, 920691.